Kentucky, 2019

Flood in Kentucky, February 20, 2019

February 20, 2019 · NWS ILN · 1 event in 1 county or zone

A potent low pressure system brought a period of heavy rain and some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A potent low pressure system brought a period of heavy rain and some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 20, 8:35 AM EST, 2 hours 42 minutes earlier.

Area forecast discussion, Feb 20, 8:35 AM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
835 AM EST Wed Feb 20 2019

.SYNOPSIS...
As low pressure and cold front will move east across the Great
Lakes and the Ohio Valley today into tonight. High pressure
will move into the Ohio Valley on Thursday and Friday, bringing
dry conditions. The next chance for rain will occur over the
weekend, as another area of low pressure moves into the Great
Lakes.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Widespread wintry pcpn has come to an end. Therefore, have
cancelled the remainder Winter Weather Advisories. However, the
after effects will continue for the remainder of the morning
hours until temperatures sufficiently warm into the mid and
upper 30s in these locations. Thus, have issue an SPS to account
for this.

Previous discussion--->
Later this afternoon, a surface low is expected to move
northeast into the Great Lakes, and a front extending southward
from the low (or from an occlusion) will cross through the ILN
CWA this evening. Ahead of the front, another surge of moisture
is expected, resulting in another round of widespread
precipitation. Behind the front, winds should quickly shift to
the southwest or west, and some 20-30 MPH gusts are expected.

No real change to forecast thinking for the flood watch,
although the heaviest pcpn did fall to the northwest of this
region early this morning.

The temperature forecast today is problematic, as expected,
thanks to two factors -- the expected development of a
temperature gradient across the CWA, and the failure for
temperatures to begin to respond to warm advection so far early
this morning. Temperatures have been limited to a range from the
upper 30s to upper 40s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Behind the front this evening, rain should gradually come to an
end, though some patchy drizzle or light rain could continue
for a few hours after the front has passed. Surface high
pressure is expected to build through the middle Mississippi
Valley region and into the Ohio Valley by Thursday, resulting in
a much quieter weather day.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
High pressure will remain across the region Thursday night.
Under filtered mid and high clouds, lows will drop into the mid
20s north to the lower 30s south.

For the period Friday into Friday night, as the surface high
moves east, a mid level ridge axis extending from a strong
subtropical mid level ridge off the Florida coast will begin to
reestablish itself. In additional, embedded waves of energy will
begin to move northeast around the periphery of this high into
the Ohio Valley. This will begin a period of increasing clouds
along with an increasing threat for rain from south to north as
moisture becomes transported northward. Highs on Friday will
range from the lower 40s north to the upper 40s south. Lows
Friday night will range from the lower 30s north to the lower
40s south.

The weather pattern becomes active once again as we head into
the upcoming weekend. A dynamic mid level trough is forecast to
pull out of the southwest U.S., into the central Plains, then
northeast into the Great Lakes. As this occurs, a significant
amount of moisture will be transported northward back into the
Ohio Valley once again. In fact, some models suggest pwats
approaching 1.50 inches which is record pwat territory for the
month of February (since upper air flights have been recorded at
Dayton and Wilmington). On Saturday, rain will overspread the
entire region as low level moisture transport accompanies a
northward moving warm front. By Saturday night into Sunday, low
pressure will deepen as it heads to the Great Lakes from the
central Plains. As this occurs, an attendant cold front will
sweep east through our region. Models are indicating some
instability with the front, along with a strong 60-70 knot low
level jet. SHERB3 parameter is indicating values around 1.0 as
well. Thus, have continued with categorical PoPs with showers
and a slight chance of thunderstorms. We will have to monitor
this pattern in the coming days as this could end up being a
high shear/low CAPE issue with potential damaging winds and
isolated "spin up" tornadoes. Too early to mention in the HWO at
this moment, be we will continue to monitor for updates. In
addition, locally heavy rain may bring at least another 1 to 2
inches to the region, which will already still be trying to
recover from Wednesday's system. As the front pushes through,
pcpn will diminish in coverage. Deep low pressure over Michigan
and strong winds aloft will result in windy conditions on
Sunday. This looks like at least a wind advisory at this point
as the 00Z EPS indicating 60-70 percent chances for wind gusts
over 40 knots. It could end up being a high wind warning in
spots if momentum transfer values come to fruition (lower 50
knots for west central Ohio). Have increased sustained winds and
wind gusts in the HWO to at least get the ball rolling in the
right direction. Will continue to mention the potential for
strong winds in the HWO. Highs on Saturday will occur late in
the day or in the evening, 50s to lower 60s. CAA by Sunday will
cause temperatures to slowly fall, reaching the mid 30s
northwest and the mid 40s southeast by Sunday evening.

Quieter weather is forecast to return by Monday as high
pressure builds into the Great Lakes and Ohio Valley. It will be
cooler with highs in the upper 30s north to the mid 40s south.

The next weather system to affect the region is poised for
Tuesday with at least a chance of rain. Highs will range from
the lower 40s north to the lower 50s south.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A mix of precipitation types is continuing at the TAF sites as
of this writing, but the transition to rain has begun. KCVG/KLUK
are all rain, and KDAY/KILN should be all rain within another
hour or two. A mix of precipitation types will continue at
KCMH/KLCK through around 14Z. In addition to these concerns, IFR
conditions will remain widespread for quite a while, though some
breaks to MVFR are possible as precipitation becomes lighter
later this morning. East to southeast winds today may
occasionally gust to around 20 knots.

Tonight, rain will continue, though gradually decreasing in
intensity (and changing to drizzle) after 00Z. There will also
be a period of LLWS, and later, some gusty winds (20-25 knots)
after a front moves through the area, shifting winds to the
southwest and eventually to the west.

OUTLOOK...Continuing MVFR/IFR conditions are expected through
Thursday morning. MVFR conditions are possible again on
Saturday and Sunday, with gusty winds expected on Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Thursday morning for OHZ073-074-079>082-
     088.
KY...Flood Watch through Thursday morning for KYZ094>100.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos/Hickman
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Feb 20, 8:31 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
831 AM EST Wed Feb 20 2019

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-211200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
831 AM EST Wed Feb 20 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Additional rainfall through tonight may result in some localized
flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

More rainfall Saturday and Saturday night could result in localized
flooding. Strong wind gusts on Sunday may cause minor tree damage
and some power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ094>100-OHZ073-074-079>082-088-211200-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
831 AM EST Wed Feb 20 2019

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

More rainfall Saturday and Saturday night could result in localized
flooding. Strong wind gusts on Sunday may cause minor tree damage
and some power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 20, 9:32 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
932 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     SNOW             MARYSVILLE              40.24N  83.37W
02/20/2019  M5.0 INCH        UNION              OH   PUBLIC

&&

EVENT NUMBER ILN1900908

NWS
Local storm report, Feb 20, 9:36 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
936 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             POWELL                  40.16N  83.07W
02/20/2019  M4.0 INCH        DELAWARE           OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1900909

NWS
Local storm report, Feb 20, 9:41 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
941 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N WILMINGTON          39.47N  83.84W
02/20/2019  M0.9 INCH        CLINTON            OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             2 W ROSSBURG            40.27N  84.69W
02/20/2019  M4.5 INCH        DARKE              OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             5 ENE POWELL            40.20N  82.98W
02/20/2019  M3.9 INCH        DELAWARE           OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 WNW CLIFTON           39.81N  83.85W
02/20/2019  M3.0 INCH        GREENE             OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             PIQUA                   40.14N  84.25W
02/20/2019  M5.3 INCH        MIAMI              OH   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 S SIDNEY              40.27N  84.15W
02/20/2019  M4.0 INCH        SHELBY             OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             WASHINGTON COURT HOUSE  39.54N  83.42W
02/20/2019  M1.5 INCH        FAYETTE            OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0800 AM     SNOW             4 NE OSGOOD             39.17N  85.24W
02/20/2019  M1.0 INCH        RIPLEY             IN   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             NEW CARLISLE            39.93N  84.03W
02/20/2019  M4.0 INCH        CLARK              OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0800 AM     SNOW             3 ESE WASHINGTON COURT  39.51N  83.37W
02/20/2019  M0.5 INCH        FAYETTE            OH   COCORAHS

            24-HOUR SNOWFALL.

0800 AM     SNOW             NEW LEBANON             39.74N  84.40W
02/20/2019  M3.7 INCH        MONTGOMERY         OH   COCORAHS

            24-HOUR SNOWFALL.

0830 AM     SNOW             1 N BUCKEYE LAKE        39.95N  82.48W
02/20/2019  M2.0 INCH        LICKING            OH   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0900 AM     SNOW             1 SE NAPOLEON           39.20N  85.32W
02/20/2019  M1.0 INCH        RIPLEY             IN   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER ILN1900910
EVENT NUMBER ILN1900911
EVENT NUMBER ILN1900912
EVENT NUMBER ILN1900913
EVENT NUMBER ILN1900914
EVENT NUMBER ILN1900915
EVENT NUMBER ILN1900916
EVENT NUMBER ILN1900917
EVENT NUMBER ILN1900918
EVENT NUMBER ILN1900919
EVENT NUMBER ILN1900920
EVENT NUMBER ILN1900921
EVENT NUMBER ILN1900922

NWS
Local storm report, Feb 20, 9:42 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
942 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             W GREENVILLE            40.10N  84.62W
02/20/2019  M4.0 INCH        DARKE              OH   PUBLIC

&&

EVENT NUMBER ILN1900923

NWS
Local storm report, Feb 20, 9:49 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
949 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             2 NW SPRINGFIELD        39.95N  83.83W
02/20/2019  M6.0 INCH        CLARK              OH   PUBLIC

&&

EVENT NUMBER ILN1900924

NWS
Local storm report, Feb 20, 10:22 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1022 AM EST WED FEB 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             SUNBURY                 40.25N  82.86W
02/20/2019  M5.0 INCH        DELAWARE           OH   PUBLIC

1000 AM     SNOW             2 S HUBER HEIGHTS       39.82N  84.11W
02/20/2019  M4.0 INCH        MONTGOMERY         OH   PUBLIC

1000 AM     SNOW             3 NNE WESTERVILLE       40.16N  82.90W
02/20/2019  E3.2 INCH        DELAWARE           OH   PUBLIC

&&

EVENT NUMBER ILN1900925
EVENT NUMBER ILN1900926
EVENT NUMBER ILN1900927

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lewis

When
February 20, 11:17 AM EST to 2:17 PM EST
Where
Lewis County, 0.67 mi NW of Stricklett to 0.52 mi ENE of Stricklett
Cause
Heavy Rain
Reported by
Public
Coordinates
38.487, -83.389

Kinniconick Creek was reported out of its banks.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798130.